×

zbMATH — the first resource for mathematics

Universality in the 2D Ising model and conformal invariance of fermionic observables. (English) Zbl 1257.82020
The authors introduce discrete holomorphic fermions for the 2D Ising model at criticality on a large family of planar graphs. It is established that on bounded domains with appropriate boundary conditions, those have universal and conformally invariant scaling limits, which proves the universality and conformal invariance conjectures. These results are first steps to understand a widely believed conjecture that the 2D Ising model at criticality has a universal and conformally invariant scaling limit. The paper deals with the definition of Fortuin-Kasteleyn (random cluster) and spin representations of the critical Ising model on isoradial graphs. The authors introduce basic discrete holomorphic observables (holomorphic fermions) satisfying the martingale property with respect to the growing interface and, essentially, they show show that they satisfy a discrete version of the Cauchy-Riemann equation (Propositions 2.2 and 2.5) using some simple combinatorial bijections between the sets of configurations. It is shown that the observables satisfy the stronger “two-points” equation which is called \(s\)-holomorphicity. Further, some properties of \(s\)-holomorphic functions are studied in Section 3. In Section 4, the authors prove the (uniform) convergence of the basic observable in the FK-Ising model to its continuous counterpart. In Section 5, an analogous convergence result is proved for the holomorphic fermion defined for the spin representation of the critical Ising model (Theorem 5.6). In Section 6, they considere the crossing probability formula for the FK-Ising model on discrete quadrilaterals (Theorem 6.1).

MSC:
82B20 Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs arising in equilibrium statistical mechanics
60K35 Interacting random processes; statistical mechanics type models; percolation theory
30C35 General theory of conformal mappings
81T40 Two-dimensional field theories, conformal field theories, etc. in quantum mechanics
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bauer, M., Bernard, D., Kytölä, K.: Multiple Schramm-Loewner evolutions and statistical mechanics martingales. J. Stat. Phys. 120(5–6), 1125–1163 (2005) · Zbl 1094.82016 · doi:10.1007/s10955-005-7002-5
[2] Baxter, R.J.: Solvable eight-vertex model on an arbitrary planar lattice. Philos. Trans. R. Soc. Lond. A 289(1359), 315–346 (1978) · doi:10.1098/rsta.1978.0062
[3] Belavin, A.A., Polyakov, A.M., Zamolodchikov, A.B.: Infinite conformal symmetry in two-dimensional quantum field theory. Nucl. Phys. B 241(2), 333–380 (1984) · Zbl 0661.17013 · doi:10.1016/0550-3213(84)90052-X
[4] Belavin, A.A., Polyakov, A.M., Zamolodchikov, A.B.: Infinite conformal symmetry of critical fluctuations in two dimensions. J. Stat. Phys. 34(5–6), 763–774 (1984) · Zbl 0661.17013 · doi:10.1007/BF01009438
[5] Bobenko, A.I., Suris, Y.B.: Discrete Differential Geometry. Graduate Studies in Mathematics, vol. 98. American Mathematical Society, Providence (2008) · Zbl 1158.53001
[6] Boutillier, C., de Tilière, B.: The critical Z-invariant Ising model via dimers: the periodic case. Probab. Theory Relat. Fields 147(3), 379–413 (2009) · Zbl 1195.82011 · doi:10.1007/s00440-009-0210-1
[7] Boutillier, C., de Tilière, B.: The critical Z-invariant Ising model via dimers: locality property. Commun. Math. Phys. 301(2), 473–516 (2010) · Zbl 1245.05027 · doi:10.1007/s00220-010-1151-3
[8] Bücking, U.: Approximation of conformal mappings by circle patterns. Geom. Dedic. 137, 163–197 (2008) · Zbl 1151.52018 · doi:10.1007/s10711-008-9292-7
[9] Chelkak, D., Izyurov, K.: Holomorphic spinor observables in the critical Ising model. Preprint, arXiv:1105.5709 (2011) · Zbl 1277.82010
[10] Chelkak, D., Smirnov, S.: Discrete complex analysis on isoradial graphs. Adv. Math. 228(3), 1590–1630 (2000) · Zbl 1227.31011 · doi:10.1016/j.aim.2011.06.025
[11] Chelkak, D., Duminil-Copin, H., Hongler, C., Kemppainen, A., Smirnov, S.: Strong convergence of Ising interfaces to Schramm’s SLEs. Preprint (2011) · Zbl 1294.82007
[12] Costa-Santos, R.: Geometrical aspects of the z-invariant Ising model. Eur. Phys. J. B 53(1), 85–90 (2006) · doi:10.1140/epjb/e2006-00336-1
[13] Courant, R., Friedrichs, K., Lewy, H.: Über die partiellen Differenzengleichungen der mathematischen Physik. Math. Ann. 100, 32–74 (1928) · JFM 54.0486.01 · doi:10.1007/BF01448839
[14] de Tilière, B.: Scaling limit of isoradial dimer models and the case of triangular quadri-tilings. Ann. Inst. Henri Poincaré, Probab. Stat. 43(6), 729–750 (2007) · Zbl 1176.82008 · doi:10.1016/j.anihpb.2006.10.002
[15] Duffin, R.J.: Potential theory on a rhombic lattice. J. Comb. Theory 5, 258–272 (1968) · Zbl 0247.31003 · doi:10.1016/S0021-9800(68)80072-9
[16] Fisher, M.E.: Renormalization group theory: its basis and formulation in statistical physics. Rev. Mod. Phys. 70(2), 653–681 (1998) · Zbl 1205.82072 · doi:10.1103/RevModPhys.70.653
[17] Heisenberg, W.: Zur Theorie des Ferromagnetismus. Z. Phys. Hadrons Nucl. 49(9), 619–636 (1928) · JFM 54.0979.02 · doi:10.1007/BF01328601
[18] Hongler, C., Smirnov, S.: Energy density in the 2D Ising model. Preprint, arXiv:1008.2645 (2010) · Zbl 1287.82007
[19] Ising, E.: Beitrag zur Theorie des Ferromagnetismus. Z. Phys. 31, 253–258 (1925) · doi:10.1007/BF02980577
[20] Itzykson, C., Saleur, H., Zuber, J.-B. (eds.): Conformal Invariance and Applications to Statistical Mechanics. World Scientific Publishing Co. Inc., Teaneck (1988) · Zbl 0723.00044
[21] Kadanoff, L.P.: Scaling laws for Ising models near T c . Physics 2, 263 (1966)
[22] Kadanoff, L.P., Ceva, H.: Determination of an operator algebra for the two-dimensional Ising model. Phys. Rev. B 3, 3918–3939 (1971) · doi:10.1103/PhysRevB.3.3918
[23] Kemppainen, A., Smirnov, S.: Random curves, scaling limits and Loewner evolutions. Preprint (2009) · Zbl 1393.60016
[24] Kemppainen, A., Smirnov, S.: Conformal invariance in random cluster models. II. Full scaling limit (2011, in preparation)
[25] Kenyon, R.: Conformal invariance of domino tiling. Ann. Probab. 28(2), 759–795 (2000) · Zbl 1043.52014 · doi:10.1214/aop/1019160260
[26] Kenyon, R.: Long-range properties of spanning trees. J. Math. Phys. 41(3), 1338–1363 (2000). Probabilistic techniques in equilibrium and nonequilibrium statistical physics · Zbl 0977.82011 · doi:10.1063/1.533190
[27] Kenyon, R.: Dominos and the Gaussian free field. Ann. Probab. 29(3), 1128–1137 (2001) · Zbl 1034.82021 · doi:10.1214/aop/1015345599
[28] Kenyon, R.: The Laplacian and Dirac operators on critical planar graphs. Invent. Math. 150(2), 409–439 (2002) · Zbl 1038.58037 · doi:10.1007/s00222-002-0249-4
[29] Kenyon, R., Schlenker, J.-M.: Rhombic embeddings of planar quad-graphs. Trans. Am. Math. Soc. 357(9), 3443–3458 (2005) (electronic) · Zbl 1062.05045 · doi:10.1090/S0002-9947-04-03545-7
[30] Kramers, H.A., Wannier, G.H.: Statistics of the two-dimensional ferromagnet. Pt. 1. Phys. Rev., II Ser. 60, 252–262 (1941) · Zbl 0027.28505
[31] Lawler, G.F., Schramm, O., Werner, W.: Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32(1B), 939–995 (2004) · Zbl 1126.82011 · doi:10.1214/aop/1079021469
[32] Lenz, W.: Beitrag zum Verständnis der magnetischen Eigenschaften in festen Körpern. Phys. Z. 21, 613–615 (1920)
[33] Mercat, C.: Discrete Riemann surfaces and the Ising model. Commun. Math. Phys. 218(1), 177–216 (2001) · Zbl 1043.82005 · doi:10.1007/s002200000348
[34] Niss, M.: History of the Lenz-Ising model 1920–1950: from ferromagnetic to cooperative phenomena. Arch. Hist. Exact Sci. 59(3), 267–318 (2005) · Zbl 1068.82001 · doi:10.1007/s00407-004-0088-3
[35] Niss, M.: History of the Lenz-Ising model 1950–1965: from irrelevance to relevance. Arch. Hist. Exact Sci. 63(3), 243–287 (2009) · Zbl 1180.01037 · doi:10.1007/s00407-008-0039-5
[36] Onsager, L.: Crystal statistics. I. A two-dimensional model with an order-disorder transition. Phys. Rev. 65, 117–149 (1944) · Zbl 0060.46001 · doi:10.1103/PhysRev.65.117
[37] Patashinskii, A.Z., Pokrovskii, V.L.: Behavior of ordered systems near the transition point. Sov. Phys. JETP 23, 292 (1966)
[38] Peierls, R.: On Ising’s model of ferromagnetism. Proc. Camb. Philos. Soc. 32, 477–481 (1936) · Zbl 0014.33604 · doi:10.1017/S0305004100019174
[39] Polyakov, A.M.: Conformal symmetry of critical fluctuations. JETP Lett. 12(12), 381 (1970) · Zbl 0221.32004
[40] Rajabpour, M.A., Cardy, J.: Discretely holomorphic parafermions in lattice Z N models. J. Phys. A 40(49), 14703–14713 (2007) · Zbl 1135.82008 · doi:10.1088/1751-8113/40/49/006
[41] Riva, V., Cardy, J.: Holomorphic parafermions in the Potts model and stochastic Loewner evolution. J. Stat. Mech. Theory Exp. 12, P12001 (2006), 19 pp. (electronic)
[42] Schramm, O., Sheffield, S.: Harmonic explorer and its convergence to SLE4. Ann. Probab. 33(6), 2127–2148 (2005) · Zbl 1095.60007 · doi:10.1214/009117905000000477
[43] Schramm, O., Sheffield, S.: Contour lines of the two-dimensional discrete Gaussian free field. Acta Math. 202(1), 21–137 (2009) · Zbl 1210.60051 · doi:10.1007/s11511-009-0034-y
[44] Smirnov, S.: Critical percolation in the plane: conformal invariance, Cardy’s formula, scaling limits. C. R. Math. Acad. Sci. Paris 333(3), 239–244 (2001) · Zbl 0985.60090 · doi:10.1016/S0764-4442(01)01991-7
[45] Smirnov, S.: Critical percolation in the plane. Preprint arXiv:0909.4499 (2001) · Zbl 0985.60090
[46] Smirnov, S.: Conformal invariance in random cluster models. I. Holomorphic spin structures in the Ising model. Ann. Math. 172, 1435–1467 (2010) · Zbl 1200.82011 · doi:10.4007/annals.2010.172.1441
[47] Smirnov, S.: Towards conformal invariance of 2D lattice models. In: Sanz-Solé, M., et al. (eds.) Proceedings of the International Congress of Mathematicians (ICM), Madrid, Spain, August 22–30, 2006. Invited Lectures, vol. II, pp. 1421–1451. European Mathematical Society (EMS), Zürich (2006) · Zbl 1112.82014
[48] Smirnov, S.: Discrete complex analysis and probability. In: Bhatia, R., et al. (eds.) Proceedings of the International Congress of Mathematicians (ICM), Hyderabad, India, August 19–27, 2010. Plenary Lectures, vol. I. World Scientific, New Delhi (2010)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.